Electron. J. Differential Equations, Vol. 2018 (2018), No. 106, pp. 1-34.

Heisenberg ferromagnetism as an evolution of a spherical indicatrix: localized solutions and elliptic dispersionless reduction

Francesco Demontis, Giovanni Ortenzi, Matteo Sommacal

A geometrical formulation of Heisenberg ferromagnetism as an evolution of a curve on the unit sphere in terms of intrinsic variables is provided and investigated. Given a vortex filament moving in an incompressible Euler fluid with constant density (under the local induction approximation hypotheses), the solutions of the classical Heisenberg ferromagnet equation are represented by the corresponding spherical (or tangent) indicatrix. The equations for the time evolution of the indicatrix on the unit sphere are given explicitly in terms of two intrinsic variables, the geodesic curvature and the arc-length of the curve. Notably, by considering the evolution with respect to slow variables and neglecting the dispersive terms, a novel elliptic dispersionless reduction of the Heisenberg ferromagnet model is obtained. The length of the spherical indicatrix is proved not to be conserved. Finally, a totally explicit algorithm is provided, allowing to construct a solution of the Heisenberg ferromagnet equation from a solution of Nonlinear Schrodinger equation, and, remarkably, viceversa, allowing to construct a solution of Nonlinear Schrodinger equation from a solution of the Heisenberg ferromagnet equation. As expected from the Zakharov-Takhtajan gauge equivalence, in the reflectionless case such a two-way map between solutions is shown to preserve the Inverse Scattering Transform spectra, and thus the localization.

Submitted January 17, 2018. Published May 7, 2018.
Math Subject Classifications: 35C08, 35J62, 35Q35, 35Q51, 53C44.
Key Words: Classical Heisenberg ferromagnet equation; curve motion; nonlinear Schroedinger equation; vortex filament binormal motion; dispersionless reduction; localized solution.

Show me the PDF file (661 KB), TEX file for this article.

Francesco Demontis
Dipartimento di Matematica e Informatica
Universitá di Cagliari
09124 Cagliari, Italy
email: fdemontis@unica.it
Giovanni Ortenzi
Dipartimento di Matematica Pura e Applicazioni
Universitá di Milano Bicocca
20125 Milano, Italy
email: giovanni.ortenzi@unimib.it
Matteo Sommacal
Department of Mathematics
Physics and Electrical Engineering
Northumbria University
Newcastle upon Tyne, NE1 8ST, UK
email: matteo.sommacal@northumbria.ac.uk

Return to the EJDE web page